Iowa, 2024

Hail in Iowa, July 7, 2024

July 7, 2024 · NWS OAX · 3 events in 2 counties and zones

On the 6th and the 7th of the month, a longwave trough was centered over the central CONUS. At the surface, several wandering surface boundaries initiated isolated convection the afternoons and evenings of the 6th, 7th and 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the 6th and the 7th of the month, a longwave trough was centered over the central CONUS. At the surface, several wandering surface boundaries initiated isolated convection the afternoons and evenings of the 6th, 7th and 8th. A few of these storms produced funnel clouds which never touched the ground, though they garnered a lot of social media attention. Isolated instances of strong winds and severe hail were also noted across parts of eastern Nebraska and southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 7, 2:22 PM CST, 2 hours 58 minutes earlier. Its key messages:

  • Elevated river levels linger on the Missouri River at Rulo and and points downstream, and should lower below Minor flood stage early Monday.
  • Quarter-sized hail and a brief funnel are possible with storms through early evening north of a line from Albion to Tekamah through 9 PM.
  • After a nice work week temperature-wise, dangerous heat becomes increasingly possible this Saturday and Sunday.
Area forecast discussion, Jul 7, 2:22 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
322 PM CDT Sun Jul 7 2024

.KEY MESSAGES...

- Elevated river levels linger on the Missouri River at Rulo and
  and points downstream, and should lower below Minor flood
  stage early Monday.

- Quarter-sized hail and a brief funnel are possible with storms
  through early evening north of a line from Albion to Tekamah
  through 9 PM.

- After a nice work week temperature-wise, dangerous heat
  becomes increasingly possible this Saturday and Sunday.

&&

.DISCUSSION...
Issued at 315 PM CDT Sun Jul 7 2024

Today:

Water vapor imagery this afternoon shows broad troughing in place
over much of the central CONUS, with ridging over both the East and
West Coasts. A recent surface analysis places a weak front draped
across north-central into northeast Nebraska, then northwest Iowa
into far northwestern Wisconsin. Pooled moisture along this boundary
has resulted in developing convection that is slowly meandering into
northeast Nebraska along that front. Withing the vicinity of the
weak boundary, there is some potential for the realization of the
low-level vorticity to be stretched by a strong enough storm, but
chances decrease as you move farther east from north-central to
northeast Nebraska due to higher cloud debris limiting daytime
heading and resultant lapse rates. Nonetheless, sufficient
instability despite limited shear exists for small to quarter-
sized hail primarily in northeast Nebraska this afternoon and
early evening. To the south of those storms, a few sprinkles are
possible but have looked decreasingly likely as we've moved
through the day, and any remaining chances for them diminishes
by 10 PM.

Monday and Beyond:

By Monday, models have shown high consistency in the upper pattern
for the upcoming week in the form a persistent jet streak extending
northeast from KS/MO. We'll find ourselves with temperatures that go
from the low 80s Monday and Tuesday to the mid-to-upper 80s
Wednesday and Thursday. We won't be completely scoured out by any
front during this period, and will have to be on the lookout for
afternoon pulse thunderstorms during this period, with our best
chances at seeing rain coming in the form of a weak shortwave
diving south out of South Dakota Wednesday (with the ECMWF being
the most bullish on this solution).

Looking towards the end of the period, Friday into next weekend will
likely see the stagnant mid/upper begin to break down with ridging
and increasing temperatures moving back in in the 90s. As it looks
right now, Sunday seems to have the highest chances of dangerous
heat, and could warrant some sort of warning/advisory but we are a
long way out for that at this point.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1227 PM CDT Sun Jul 7 2024

Weak returns are appearing on radar and are moving eastward
towards the KOMA and KLNK terminals and should result in
scattered rain ducking in and out of their airspace through 23
to 00z this evening. A few showers may also locally increase
winds to have a brief gust to around 20 kts. In addition some
weak storms are possible near KOFK later this afternoon from 21
to 23z, before moving to the east and avoiding the other sites.
There continues to be signals for some patchy fog overnight
largely in Iowa, but could affect KOMA from 09 to 13z tomorrow
morning. Otherwise, winds are expected to remain light and winds
will largely be out of the west to northwest at less than 10
kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Petersen
AVIATION...Petersen
Hazardous weather outlook, Jul 7, 2:27 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
327 PM CDT Sun Jul 7 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
327 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Isolated damaging hail and a brief funnel are possible with
storms through early evening north of a line from Albion to
Tekamah through 9 PM.

Minor flooding at Rulo along the Missouri River is expected to
wrap up early tomorrow morning.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

The probability for widespread hazardous weather is low..

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, Jul 7, 3:50 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
450 PM CDT Sun Jul 7 2024

NEZ018-072215-
Wayne NE-
450 PM CDT Sun Jul 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WAYNE COUNTY
THROUGH 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Carroll, or 13 miles west of Wayne, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

* Locations impacted include...
  Carroll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4217 9730 4228 9737 4235 9720 4225 9711
TIME...MOT...LOC 2148Z 239DEG 10KT 4224 9728

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DeWald
Special weather statement, Jul 7, 4:23 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
523 PM CDT Sun Jul 7 2024

NEZ030-072245-
Boone NE-
523 PM CDT Sun Jul 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BOONE COUNTY
THROUGH 545 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Albion, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

* Locations impacted include...
  The Highway 14 And 56 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4161 9814 4168 9807 4162 9794 4154 9800
TIME...MOT...LOC 2222Z 296DEG 18KT 4162 9806

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DeWald
Local storm report, Jul 7, 4:36 PM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
536 PM CDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             Albion                  41.69N 98.00W
07/07/2024  M0.88 Inch       Boone              NE   Trained Spotter

&&
Special weather statement, Jul 7, 4:37 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
537 PM CDT Sun Jul 7 2024

NEZ030-072245-
Boone NE-
537 PM CDT Sun Jul 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BOONE COUNTY
THROUGH 545 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Cedar Rapids, or 11 miles south of Albion, moving
east at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

* Locations impacted include...
  Cedar Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4161 9814 4154 9800 4151 9801 4151 9804
      4150 9804 4150 9809 4148 9810 4148 9823
TIME...MOT...LOC 2237Z 287DEG 33KT 4153 9808

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DeWald
Special weather statement, Jul 7, 5:06 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
606 PM CDT Sun Jul 7 2024

IAZ069-072345-
Pottawattamie IA-
606 PM CDT Sun Jul 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN POTTAWATTAMIE
COUNTY THROUGH 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eppley Airfield, or 4 miles northeast of Omaha. This thunderstorm was
nearly stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

* Locations impacted include...
  Northeastern Omaha, northern Council Bluffs, Carter Lake,
  Underwood, Neola, Crescent, McClelland, Weston, Hitchcock Nature
  Center, Arrowhead Park, and Narrows River Park.

This includes the following highways...
 Interstate 29 between mile markers 52 and 63.
 Interstate 80 in Iowa between mile markers 11 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4138 9555 4123 9591 4130 9593 4130 9590
      4128 9591 4128 9589 4130 9587 4132 9589
      4132 9592 4135 9596 4137 9593 4139 9594
      4151 9568 4150 9563
TIME...MOT...LOC 2306Z 126DEG 2KT 4132 9590

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Nicolaisen
Local storm report, Jul 7, 5:17 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
617 PM CDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             Crescent                41.36N 95.86W
07/07/2024  M0.75 Inch       Pottawattamie      IA   Public

            Report from mPING: Dime (0.75 in.).

&&

The radar

The Omaha radar (KOAX), 42 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Pottawattamie

When
July 7, 5:20 PM CST
Where
Pottawattamie County, Crescent
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.370, -95.870

Golf ball sized hail was reported by a trained spotter.

Funnel Cloud, Shelby

When
July 7, 5:50 PM CST
Where
Shelby County, 1 mi NW of Shelby
Reported by
Emergency Manager
Coordinates
41.530, -95.464

Emergency management reported a funnel cloud.

Hail, Pottawattamie

When
July 7, 5:50 PM CST to 5:58 PM CST
Where
Pottawattamie County, 4 mi NE of Council Bluffs
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.311, -95.816

Emergency management reported quarter to ping-pong ball sized hail on the northeast side of Council Bluffs. Severe hail lasted for just under ten minutes at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206673, 1206674, 1206675.